Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 299, NWS Springfield, MO

June 12, 2003Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2003, 6:28 PM CDT for Greene County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 6:28 PM CDT (23:28 UTC)
Expired
Jun 12, 2003, 7:30 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 16 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS53 KSGF 122328
SVRSGF
MOC077-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN MISSOURI

* UNTIL 730 PM CDT.

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ASH GROVE...OR 18 MILES NORTHWEST OF SPRINGFIELD...AND
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WILLARD BY 715 PM CDT.

THE TOWNS OF CAVE SPRINGS...SACVILLE AND GLIDEWELL ARE ALSO IN THE
PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3742 9361 3729 9361 3723 9336 3741 9329

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:25 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 2:25 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT THU JUN 12 2003

FORECAST CHALLENGE CONTINUES TO BE WHEN AND WHERE CONVECTION WILL
OCCUR OVER THE NEXT SEVERAL DAYS.

CONSIDERABLE CLOUDINESS AND NUMEROUS MESOSCALE BOUNDARIES ARE LEFT
OVER FROM LAST NIGHTS CONVECTION OVER THE FORECAST AREA...BUT ENOUGH
BREAKS IN THE CLOUDS HAVE ALLOWED TEMPERATURES TO RISE IN THE MID
AND UPPER 70S. UPPER 70S SHOULD BE ENOUGH TO BREAK ANY CAP IN
PLACE...AND INDEED SOME DEVELOPMENT IS OCCURRING WHERE SIGNIFICANT
BREAKS IN THE CLOUDS ARE PRESENT. ORGANIZED CONVECTIVE CHANCES WILL
LIKELY REVOLVE AROUND UPPER VORT CENTERS WHICH SHOW UP PROMINENTLY
IN BOTH VISIBLE AND WATER VAPOR METSAT IMAGERY. THE FIRST IS IN
NORTHEAST NEAR MANHATTAN (KMHK)...THE SECOND IN IN NE OK NEAR
BARTLESVILLE (KBVO)...AND ANOTHER WEAKER DISTURBANCE ALONG THE KS/AR
BORDER SW OF WEST PLAINS (KUNO). SHORT TERM MODELS SHOW VORTS 1 AND
2 MOVING THROUGH THE FORECAST AREA TONIGHT...BUT INITIAL MODEL QPF
FIELDS HAVE BEEN AWFUL. BELIEVE WE WILL SEE SCATTERED CONVECTION
CONTINUE TO DEVELOP OVER THE AREA WITH PEAK DIURNAL HEAT CYCLE...BUT
CONVECTION THAT WILL MAINTAIN ITSELF WELL INTO THE EVENING WILL
LIKELY BE ASSOCIATED WITH UPPER FEATURES. WILL GO WITH LIKELY RAIN
CHANCES (60-70 POP) WITH OVERALL BEST CHANCES IN THE WEST. 18Z
SOUNDING HAS PRECIPITABLE WATER VALUE OF ABOUT 1.4 INCHES IN WEAKLY
SHEARED ENVIRONMENT...SO PULSE STORMS THE MAIN THREAT ALONG WITH
HEAVY RAINFALL.

BROKEN RECORD WILL CONTINUE FRIDAY. MAIN 500MB WESTERLIES REMAIN
WELL NORTH OF THE AREA OVER THE NEXT FEW DAYS. BOTH THE GFS AND
ECMWF DEVELOP A CUTOFF 500MB LOW NEAR THE ARKLATEX REGION SAT/SUN
WITH AN UPPER RIDGE BUILDING INTO THE CENTRAL AND NORTHERN PLAINS.
SFC FRONT WILL DRIFT THROUGH THE AREA FRI AND THEN INTO THE ARKLATEX
AND LOWER MS VLY OVER THE UPCOMING WEEKEND. WILL MAINTAIN LOW POPS
IN THE EXTENDED PORTION OF THE FORECAST...BUT MAY NOT BE QUITE AS
BULLISH CONCERNING THE PRECIPITATION AS PREVIOUS FORECASTS.
CONSIDERABLE DIFFERENCES EXIST BY MIDWEEK CONCERNING THE FATE OF
THE CUTOFF LOW SOUTH OF THE AREA...WITH THE ECMWF LIFTING IT BACK
TO THE NORTH INTO THE FORECAST AREA WED.

STILL WORKING ON GRIDDED DATA IN THE SHORT TERM...AND MAY HAVE TO
CONSIDER A FLOOD WATCH FOR TONIGHT...BUT THAT WILL REQUIRE FURTHER
COORDINATION.

.SGF...
.MO...NONE.
.KS...NONE.

DSA
Hazardous weather outlook, Jun 12, 1:05 PM CDT, 5 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

ISOLATED SEVERE STORMS WITH DAMAGING WIND AND ONE INCH HAIL
POSSIBLE.

LOCALLY HEAVY RAIN WITH ISOLATED FLOODING POSSIBLE.

  AREAS AFFECTED AND TIMING:

COUNTIES ALONG AND WEST OF A LINE FROM ELDON TO SPRINGFIELD TO
BRANSON.

  DISCUSSION:

A WEAK STATIONARY FRONT WILL REMAIN IN PLACE FROM CENTRAL KANSAS TO
EXTREME NORTHERN MISSOURI. UNSTABLE AIR SOUTH OF THIS BOUNDARY
COUPLED WITH UPPER AIR DISTURBANCES OVER EASTERN KANSAS AND
NORTHEAST OKLAHOMA WILL INTERACT WITH THIS MOIST AND UNSTABLE AIR
MASS TO PRODUCE THUNDERSTORMS. THIS ACTIVITY WILL DEVELOP OR MOVE
EASTWARD INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI BY MID
AFTERNOON AND EARLY THIS EVENING...AND INTO THE REST OF THE MISSOURI
OZARKS TONIGHT. INSTABILITY HAS BEEN LIMITED BY EXTENSIVE CLOUD
COVER SO FAR TODAY...SO WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT ISOLATED STORMS MAY PRODUCE MARGINALLY SEVERE WINDS
AND HAIL.

SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL DUE TO THE VERY
MOIST ATMOSPHERE. THIS WILL LEAD TO POSSIBLE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UPPER AIR DISTURBANCES COUPLED WITH A FRONT SLOWLY DROPPING THROUGH
THE REGION WILL LEAD TO ADDTIONAL SCATTERED THUNDERSTORMS
DEVELOPMENT EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SEVERE STORM PROBABILITY AND AREAL COVERAGE IS EXPECTED TO
BE LOW...EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LOCAL
CONDITIONS AND STAY UP TO DATE WITH THE LATEST FORECASTS AND
STATEMENTS FROM THE NATIONAL WEATHER SERVICE. WIDESPREAD SPOTTER
ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:58 PM CDTSevere Thunderstorm WarningSGFChristian47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.